HomeMust ReadCan You Take Robitussin If You Have Asthma

Can You Take Robitussin If You Have Asthma

Robitussin Dm Peak Cold Cough + Chest Congestion

How does asthma work? – Christopher E. Gaw
Ages
  • vomiting
  • stomach pain

Side effects are usually not too common when you use Robitussin DM as recommended, but nausea is more common than the others. Taking Robitussin DM with food or milk may help ease nausea, vomiting, and upset stomach. If you have side effects and they become bothersome, stop taking Robitussin DM and ask your doctor or pharmacist to recommend another product.

What About Medicines For Blood Pressure

Beta-blockers, used to control blood pressure and heart disease, can make asthma worse. This group of drugs includes propranolol, atenolol and metoprolol. If you have started taking a beta-blocker and your asthma gets worse, tell your doctor.

ACE inhibitors are another type of medicine given to treat blood pressure, heart disease and, sometimes, diabetes. Drugs such as captopril, enalapril and lisinopril are included in this group. These medicines appear to be safe for people who have asthma. However, some people develop a cough when taking ACE inhibitors. If you start coughing while youre taking an ACE inhibitor, remember that the cough might not be caused by your asthma. If the cough is caused by the ACE inhibitor, it will usually go away a week or so after you stop taking the medicine. If you develop other problems that make your asthma worse, call your doctor to see if you should stop taking your ACE inhibitor.

What Is This Medicine

CHLORPHENIRAMINE DEXTROMETHORPHAN is a combination of an antihistamine and a cough suppressant. It is used to treat the symptoms of a cold. This medicine will not treat an infection.

This medicine may be used for other purposes ask your health care provider or pharmacist if you have questions.

COMMON BRAND NAME: Maxi-Tuss DM, Robitussin, Robitussin Children’s Cough & Cold, Scot-Tussin DM, Vicks NyQuil Cold & Cough

Also Check: How To Calm Down Asthma Symptoms

If You Forget To Take It

If it is almost time for your next dose, skip the dose you missed and take the next dose when you are meant to.

Otherwise, take it as soon as you remember and then go back to using Robitussin Chesty Cough & Nasal Congestion PS as you would normally.

Do not use a double dose to make up for the dose that you missed. This may increase the chance of you getting an unwanted side effect.

If you are not sure what to do, ask your pharmacist or doctor.

If you have trouble remembering to take your medicine, ask your pharmacist for some hints

Asthmatics With Nasal Polyps Should Avoid Nsaids Others Use With Caution

NSAID-induced bronchospasm should be suspected in any patient whose asthma control worsens on initiation of a NSAID. Patients with a history of asthma should be warned of this reaction and to seek medical help if symptoms worsen on initiation of a NSAID.

NSAIDs should be used with caution in the presence of asthma and avoided in asthmatics with nasal polyps. As it is difficult to identify âat riskâasthmatics, it would seem prudent to prescribe paracetamol instead of aspirin unless there are any specific contra-indications.

Patients should be reminded to read labels of over-the-counter medicines as some, such as cough/cold preparations, may contain aspirin. Ibuprofen, diclofenac and other NSAIDs are also available over-the-counter.

References
  • Ayres JG, Fleming DM, Whittington RM. Asthma death due to ibuprofen. Lancet 1987 1:1082.
  • Bosso JV, Creighton D, Stevenson DD. Flurbiprofen cross-sensitivity in an aspirin-sensitive asthmatic patient. Chest 1992 101:856-858.
  • Chen AH, Bennett CR. Ketorolac-induced bronchospasm in an aspirin-intolerant patient. Anesth Prog 1994 41:102-107.
  • Zikowski D, Hord AH, Haddox JD, Glascock J. Ketorolac-induced bronchospasm. Anesth Analg 1993 76:417-419.
  • Slepian IK, Mathews KP, McLean JA. Aspirin-sensitive asthma.Chest 1985 87:386-391.
  • Power I. Aspirin-induced asthma Brit J Anaes1993 71:619-620.
  • Sitenga GL, Ing EB, Van Dellen RG, et al. Asthma caused by topical application of ketorolac. Ophthalmology 1996 103:890-892.
  • Also Check: Does Weight Gain Make Asthma Worse

    How Should I Take Robitussin Cough & Allergy

    Use exactly as directed on the label, or as prescribed by your doctor. Cold or cough medicine is only for short-term use until your symptoms clear up.

    Always follow directions on the medicine label about giving cough or cold medicine to a child. Do not use the medicine only to make a child sleepy. Death can occur from the misuse of cough or cold medicines in very young children.

    Measure liquid medicine carefully. Use the dosing syringe provided, or use a medicine dose-measuring device .

    Dissolve the effervescent tablets in at least 4 ounces of water. Stir and drink this mixture right away. Add a little more water to the glass, swirl gently and drink right away.

    Do not take for longer than 7 days in a row. Call your doctor if your symptoms do not improve after 7 days, or if you have a fever, rash, or headaches.

    If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

    Store at room temperature away from moisture and heat.

    • Save up to 80% on your prescriptions.
    • Accepted at over 65,000 pharmacies.

    Medications To Avoid With Asthma

    Various types of medications are used to treat asthma, including bronchodilators and steroids. But just as there are drugs you can take to treat asthma symptoms, there are also certain medications to avoid with asthma.

    It is essential to understand that everyone with asthma is different. People have different drug sensitivities. A medication that affects one person adversely may not affect someone else the same way. In general, there are specific classifications of medications that people with asthma should avoid or talk to their doctor about before taking.

    Read Also: Sickness Induced Asthma

    Recommended Reading: What’s An Asthma Attack Feel Like

    Specific Guaifenesin Warnings And Precautions

    • While many cases of coughing and chest congestion can be safely self-treated, people with asthma or COPD should seek the help of a healthcare professional when treating coughing or chest congestion.
    • Stop taking guaifenesin and contact your healthcare provider if your cough lasts for more than seven days goes away and comes back or is accompanied by a fever, rash, or a persistent headache. These symptoms may indicate a more serious problem.
    • Do not give guaifenesin to children under the age of four, unless the child’s healthcare provider specifically recommends such products.
    • Guaifenesin is considered a pregnancy Category C medication. This means that it may present risks to a fetus .
    • It is unknown if guaifenesin passes through breast milk. Therefore, if you are breastfeeding or plan to start, discuss this with your healthcare provider prior to taking the drug .

    How To Take Etoricoxib

    What is Asthma? (HealthSketch)
    • Before you start taking etoricoxib, read the manufacturers printed information leaflet from inside the pack. It will give you more information about the tablets, and it will also provide you with a full list of the side-effects which you could experience from taking them.
    • Take etoricoxib once each day, exactly as your doctor tells you to. There are four strengths of tablet available 30 mg, 60 mg, 90 mg and 120 mg. You will be prescribed the strength of tablet that suits your condition. People with osteoarthritis are usually prescribed 30 mg once-daily, although the dose can be increased to 60 mg if needed. People with rheumatoid arthritis or ankylosing spondylitis are prescribed 60 mg once-daily, although the dose can be increased to 90 mg if it becomes necessary. If you are taking etoricoxib for gout, you will be prescribed a short course of 120 mg strength tablets to take once-daily for up to eight days.
    • Swallow the tablet with a drink of water. You can take the tablet either with or without food, although the tablets may work more quickly if they are taken without food.
    • Try to take your doses at the same time of day each day as this will help you to remember to take them.
    • If you forget to take the tablet at your usual time, take it as soon as you remember. If you do not remember until the following day, leave out the forgotten dose from the previous day and take the dose that is due as normal. Do not take two doses at the same time to make up for a missed dose.

    Don’t Miss: Does Ibuprofen Make Asthma Worse

    Products Contraindicated With Asthma

    Asthma was once a labeled contraindication for allnonprescription products containing first-generation antihistamines. Therationale behind this labeled contraindication was discussed by an OTCreview panel appointed to examine antihistamines in its original 1976report: The Panel is aware that a controversy exists concerning the useof antihistamines in patients with bronchial asthma where a dryingaction is undesirable. Many physicians consider this effect to bedisadvantageous in patients with bronchial asthma and some maintain thatthe antihistaminic drugs are contraindicated in patients with thisdisease.2 Products carried this label for years. In 1985,the FDA published a tentative final monograph for antihistamines,agreeing with the need for this label.3

    In 1992, however, the FDA published its final rule on labeling for nonprescription first-generation antihistamines.4In this document, the agency described the conclusions of a 1990meeting of the FDAs Pulmonary-Allergy Drugs Advisory Committee.Participants believed that first-generation antihistamines did not havesufficient anticholinergic effects to be problematic for those withasthma, removing the term asthma from the warnings. Second-generationantihistamines have never beenrequired to carry an asthma warning.

    Typical Dosing For Mucinex Dm

    Extended-release tablets

    • Adults and children over 12 years old: The typical dose is 1 to 2 tablets by mouth every 12 hours as needed. Do not take more than 4 tablets per day.
    • Children under 12 years old: Do not use.

    Adult strength syrup

    • Adults and children over 12 years old: The typical dose is 2 to 4 teaspoonfuls by mouth every 4 hours as needed. Do not take more than 6 doses in 24 hours. Please follow the instructions on your package carefully, as many manufacturers use slightly different strengths of the two ingredients.
    • Children under 12 years old: Do not use.

    Children’s strength syrup

    • Children ages 6 to 12 years old: The typical dose is 1 to 2 teaspoonfuls by mouth every 4 hours as needed. Do not take more than 6 doses in 24 hours.
    • Children ages 4 to 6 years old: The typical dose is one-half to 1 teaspoonful by mouth every 4 hours as needed. Do not take more than 6 doses in 24 hours.
    • Children under 4 years old: Do not use.

    Children’s granule packets

    • Adults and children over 12 years old: The typical dose is 2 to 4 packets by mouth every 4 hours as needed. Do not take more than 6 doses in 24 hours.
    • Children between 6 and 12 years old: The typical dose is 1 to 2 packets by mouth every 4 hours as needed. Do not take more than 6 doses in 24 hours.
    • Children between 4 and 6 years old: The typical dose is 1 packet by mouth every 4 hours as needed. Do not take more than 6 doses in 24 hours.
    • Children under 4 years old: Do not use.

    Don’t Miss: Does Albuterol Make You Hungry

    What Are Some Other Side Effects Of Robitussin Dm

    All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if you have any side effects that bother you or do not go away.

    These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

    You may report side effects to the FDA at 1-800-332-1088. You may also report side effects at https://www.fda.gov/medwatch.

    Coverage And Cost Comparison Of Delsym Vs Robitussin

    Delsym and Robitussin are available without a prescription, and therefore are typically not covered by commercial insurance or Medicare programs.

    Delsym may cost as much as $15 when purchased over-the-counter, but if your healthcare provider writes a prescription and you use a SingleCare savings coupon, you could pay as little as $6 at a participating pharmacy.

    Similarly, Robitussin may cost over $16 when purchased without a prescription, but your SingleCare savings coupon will bring it down to as low as $6 with a prescription at participating pharmacies.

    Delsym
    $6-$11

    Read Also: J.asthma

    When To Take Delsym Cough And Sore Throat Medicine

    What is Delsym Cough & Sore Throat? Delsym Cough & Sore Throat is a combination medicine used to treat cough, sore throat, headache, fever, and minor aches and pain or fever caused by throat irritation or the common cold. Delsym Cough & Sore Throat will not treat a cough that is caused by smoking, asthma, or emphysema.

    Acute And Chronic Cough

    Recommendations

    • Acute cough is defined as one lasting less than 3weeks.

    • Chronic cough is defined as one lasting more than 8weeks.

    Classification of cough based on symptom duration is somewhat arbitrary. A cough lasting less than 3weeks is termed acute and one lasting longer than 8weeks is defined as chronic. Acute cough is usually a result of a viral upper respiratory tract infection as almost all such coughs resolve within this time period. A postinfective cough may, however, persist for a considerable period of time. An upper respiratory tract infection cough lingering for more than 3weeks is usually termed postviral cough. The grey area between 3 and 8weeks of cough is difficult to define aetiologically since all chronic cough will have started as an acute cough, but the clear diagnostic groups of chronic cough are diluted by those patients with postviral cough.

    Read Also: Asmanex And Weight Gain

    Summary Of Key Points And Recommendations

    Introduction

    Key points
    • Cough is a forced expulsive manoeuvre, usually against a closed glottis and which is associated with a characteristic sound.

    • Cough frequently presents as a troublesome symptom to clinicians working in both primary and secondary care.

    Acute cough

    Key points
    • Acute cough is defined as one lasting less than 3weeks.

    • Acute cough is the commonest new presentation in primary care and is most commonly associated with viral upper respiratory tract infection.

    • In the absence of significant comorbidity, an acute cough is normally benign and selflimiting.

    • It is the commonest symptom associated with acute exacerbations and hospitalisations with asthma and COPD.

    • The cost of acute cough to the UK economy is estimated to be at least £979 million. This comprises £875 million to loss of productivity and £104 million cost to the healthcare system and the purchase of nonprescription medicines.

    Recommendations
    • Indications for further investigation include haemoptysis, prominent systemic illness, suspicion of inhaled foreign body, suspicion of lung cancer.

    • Patients report benefit from various overthecounter preparations there is little evidence of a specific pharmacological effect.

    Chronic cough

    Clinical evaluation of chronic cough

    Recommendations

    A recommended diagnostic algorithm for the evaluation of an adult with chronic cough is displayed in Appendix 2 available online at .

    Management of specific aggravants

    Key point

    Drugs

    Is Delsym Or Robitussin More Effective

    Asthma Diagnosis – Asthma Testing – How do I know if I have asthma

    Given that Delsym and Robitussin are both the same concentration of dextromethorphan polistirex, their efficacy is best understood as compared to other cough suppressants. In a clinical study comparing dextromethorphan to codeine, dextromethorphan produced a clinically similar level of cough suppression. In this study, patients reported a greater decrease in cough intensity with dextromethorphan as compared to codeine. Given that dextromethorphan is not an opiate, and is available without a prescription, products containing dextromethorphan are generally considered a first-line treatment.

    The Journal of Family Practice published findings that dextromethorphan produces superior cough relief as compared to other remedies, including antihistamines, decongestants, and expectorants. Expectorants may be indicated in patients with a wet, productive cough to assist in being able to clear the mucus from the airway.

    Dextromethorphan-containing products, such as Delsym and Robitussin, are widely regarded as a first choice in cough suppression. If your cough is long-lasting or not relieved by over-the-counter cough medicines, you should seek medical attention, as it could be a sign that there is a more severe process occurring.

    Don’t Miss: Diclofenac And Asthma

    Delsym Vs Robitussin: Differences Similarities And Which Is Better For You

    | | | | | | |

    A cough, whether chronic or acute, has a significant impact on daily living and quality of life. A cough is said to be a primary symptom of medical importance in more than half of new clinical visits to primary care providers.

    Chronic cough is thought to be caused by three primary disease processes: chronic airway disease , post-nasal drip, and gastroesophageal reflux disease . Acute cough may be related to a common cold, asthma exacerbations, or upper respiratory tract infections such as bronchitis. A cough may be dry, meaning that it does not produce mucus or phlegm, or it may be wet, meaning it brings up mucus or phlegm from the respiratory tract. Dry coughs tend to have a more consistent hoarse sound, while the sound of a wet cough may have a gurgling effect and change as the mucus moves through the airways.

    Delsym and Robitussin are two cough suppressant medications available without a prescription to help provide temporary relief from cough. Delsym and Robitussin each belong to a line of products under the same trade name that provides combination medicines aimed at treating a variety of cough and cold symptoms including cough, chest congestion, runny nose, nasal congestion, and fever.

    What Exactly Is The Robitussin Cough Syrup

    10 October, 2021

    Robitussin is the trade name for a cough syrup containing guaifenesin. This active ingredient belongs to the expectorant group of drugs.

    There are actually various types of Robitussin, depending on the combination of active ingredients it contains. These may contain guaifenesin, dextromethorphan, and pseudoephedrine, depending on the needs of the clinical picture.

    You May Like: Is Asthma Worse At Night

    Ology For Generation Of The Guidelines

    The members of the guideline group initially met to discuss content, format and purpose of the document and to consider the most appropriate methodology for the critical review of available literature and the generation of recommendations. Consensus was obtained on these points and members of the Guideline Group were allocated to one of three subgroups concerned with acute cough, chronic cough, or specialist cough clinics. These three clinical areas were further divided into sections and individuals were identified to conduct an independent literature search for each of these and to produce a discussion document based on their literature appraisal. The search engines recommended were Medline , EMBASE, and the Cochrane Library database. These were applied to locate all English language studies relevant to the aetiology, diagnosis, severity staging, investigation, prognosis, complications, or treatment of chronic cough in adults over 16years.

    Because of the generally poor level of evidence and the consequent arbitrary nature of the recommendations, a grading system was thought to be inappropriate.

    Once the individual sections were complete, an initial document was drafted which was then circulated to the BTS Standards of Care Committee.